MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE INC. NUVASIVE ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 18008317
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product was returned as it is still in-situ, images provided confirmed the complaint.The patient's bone quality and postoperative physical activity are unknown.Review of the provided radiographs identified inferior/superior subsidence of the interbody¿s at c5-6 and c6-7 as well as pseudoarthrosis (radiolucency) at the screw to bone interface at c5, c6 and c7.The radiographs also showed a focal kyphosis at the c4-c5 level creating contouring challenges where there appears to be insufficient plate to bone interface leaving a gap between the plate and the vertebral body.The root cause of the reported event is considered the result of patient related factors as poor bone quality resulting in subsidence of all three vertebral bodies, lack of bone growth at the screw interfaces and the noted focal kyphosis creating fixation challenges lead to increased loading and screw back out.No additional investigation required.Labeling review: "contraindications use of the nuvasive acp system and spinal fixation surgery are contraindicated when there was recent or local active infection near or at the site of the proposed implantation.Any conditions that preclude the possibility of fusion are relative contraindications.These include but are not limited to: fever, mental illness, alcoholism or drug abuse, osteoporosis or osteopenia." "potential adverse events and complications.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s) ,loss of fixation nonunion or delayed union, fracture of the vertebra, neurological, vascular or visceral injury, metal sensitivity or allergic reaction to a foreign body infection, decrease in bone density due to stress shielding." "warnings, cautions and precautions the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." "correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.These devices are not intended to be used as the sole support for the spine.While proper selection can minimize risks, the size and shape of patient anatomy may present limitations on the size of the chosen implants.The nuvasive acp system is designed to assist in providing an adequate biomechanical environment for fusion.If a delayed union or nonunion occurs the implant may fail due to metal fatigue.Patients should be fully informed of the risk of implant failure." "proper patient selection is critical to the success of the procedure.Only patients who satisfy the criteria set forth under the indications section of this document and who do not have any of the conditions set forth under the contraindications section of this document should be considered for spinal fixation surgery using the nuvasive acp system.In addition, patients who smoke have been shown to have an increased incidence of pseudarthrosis.Based upon the fatigue testing results, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc, which may impact the performance of the system.Bending of the nuvasive acp system is not recommended.Bending will compromise the mechanical performance of the plate and may adversely affect fit and function of the screw retaining mechanisms.If bending is unavoidable, be certain to bend the plate between the screw holes and retaining mechanisms.Inspect the plate for damage after bending." "to prevent compromising the bone-screw interface, caution should be taken not to over-torque the temporary fixation pin once it has tightened against the plate.To allow for proper utility of the locking mechanism during screw placement, use a drill-guide with the awl and/or drill to create a centered screw hole into the vertebral bodies." "the nuvasive acp system is designed to provide biomechanical stabilization as an adjunct to cervical fusion and should be used with anterior column support.Without anterior column support, its use may not be successful.Spinal fixation should only be undertaken after the surgeon has had hands on training in this method of spinal fixation and has become thoroughly knowledgeable about spinal anatomy and biomechanics.A surgical technique is available for instructions on the important aspects of this surgical procedure.Postoperative evaluation of the fusion and implant status is necessary.The surgeon may remove the implant once a solid fusion is obtained.The patient must be informed of the potential of this secondary surgical procedure and the associated risks.Care should be taken to ensure that all components are ideally fixated prior to closure." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "pre-operative warnings 1.Only patients that meet the criteria described in the indications should be selected.2.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." "method of use please refer to the surgical technique for this device." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at (b)(6).You may also email: (b)(6)." 9400042-en f-2023-05 h3 other text : left in -situ.
 
Event or Problem Description
This complaint was discovered during review of older complaints that was missed as it was reported in amongst another reported event: on a (b)(6) 2021 a patient underwent an anterior cervical procedure from c4 to c6.The procedure was completed without incident.On a (b)(6) 2022 date it was discovered during a post-op follow up x-ray that a plate screw had backed out at the c6 level.The patient was experiencing no adverse effects as a consequence of the issue and no revision is planned.

Brand Name
NUVASIVE ACP SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
7475 lusk blvd CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key17437793
Report Number2031966-2023-00151
Device Sequence Number21077308
Product Code KWQ
UDI-Device Identifier00887517065155
UDI-Public887517065155
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K203253
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number18008317
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2023
Initial Report FDA Received Date08/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
18009234 PLATE
Patient SexPrefer Not To Disclose